Publication Date

2-2012

Files

Download

Download Full Text (346 KB)

Abstract

A16y/o ingested 165 tablets of 325 mg ASA(1000 mg/kg). He presented to an outside facility 8 hours after ingestion alert with stable vital signs and ASA level 78 mg/dL. Initial lab values showed an arterial blood gas (ABG) pH 7.46, pCO2 26 mmHg, HCO3 18 mmol/L, ionized calcium 1.09 mmol/L, serum calcium 10 mg/dL, albumin 4.5 gm/dL, magnesium 2.1 mg/dL. Urinary alkalinization was initiated with a sodium bicarbonate infusion (NaHCO3) and he arrived to our facility 12 hours after ingestion with Kussmaul respirations and altered mentation. Repeat ASA 116mg/dL, ionized calcium 0.88 mmol/L and serum calcium 8.8 mg/dL. He became encephalopathic with marked hyperpnea and diaphoresis. He was not intubated due to the risk of impairing his respiratory drive and lowering his pH. Jaw thrust maneuvers were provided to maintain his airway. A dialysis catheter was placed with out sedation and dialysis was initiated. He developed bradycardia, hypotension, ST segment depression, and ventricular dysrhythmias. He required 5 liters of fluid, 3.5 gms calcium chloride, 175 mcg (3.4mcg/kg) intermittent bolus epinephrine and continuous infusions of dopamine (10 mcg/kg/min), epinephrine (0.12 mcg/kg/min), and norepinephrine (0.05 mcg/kg/min). After 3 hours of dialysis, ASA level 49 mg/dL, vital sign sstabilized, ionized calcium normalized, vasopressors were weaned off, and neurological status returned to baseline. To our knowledge, this is the first case report of urinary alkalinization leading to low ionized calcium levels with associated hemodynamic instability and dysrhythmias. Altering the serum pH during urinary alkalinization can alter the availability of ionized calcium. Urinary calcium loss may be enhanced by the excretion of the sodium load from a NaHCO3 infusion due to inhibition of calcium reabsorption in the proximal and late distal tubule, contributing to total calcium losses. The degree of insensible losses and volume depletion can be under appreciated in the setting of acute aspirintoxicity. Hypocalcemia in combination with volume depletion and rapid volume shifts seen with initiation of dialysis can lead to significant hemodynamic instability.

Disciplines

Critical Care | Pediatrics

Notes

Presented at the Critical Care Medicine Annual Conference, Houston, TX, February 2012.

Symptomatic Hypocalcemia During Urinary Alkalinization for Acute Aspirin Toxicity

Share

COinS
 
 

To view the content in your browser, please download Adobe Reader or, alternately,
you may Download the file to your hard drive.

NOTE: The latest versions of Adobe Reader do not support viewing PDF files within Firefox on Mac OS and if you are using a modern (Intel) Mac, there is no official plugin for viewing PDF files within the browser window.